Help me fight brain fog from bupropion (generic welbutrin)
May 28, 2016 8:20 AM   Subscribe

I have been taking Vyvanse 30mg for about a year and a half for ADD. I had combined it with Celexa and then Cymbalta for depression. I tapered Cymbalta to later realize I really needed something for depression. The doctor put me on bupropion XL (generic Wellbutrin) and now I have been taking 300 mg for about a month.

I feel is working well but I have some moments that my mind goes completely blank. I can't find the right words, lost on the middle of a conversation, or forgetting what I was doing 30 seconds before. It is not all the time, some other times I'm completely fine and normal. This suddenly happens and it really bothers me.
For what I have read this is quite common side effect of this medication. Based on your experience, I would like to know if this will go away at some point and some recommendations to improve the situation that worked for you, such as supplement or exercise or any other activity.
posted by 3dd to Health & Fitness (8 answers total) 7 users marked this as a favorite
 
For me the brain fog and aphasia caused by Wellbutrin did not go away, it just got worse the longer I took it. It took a good two years after stopping Wellbutrin for me to regain some of the cognitive functions that were lost, and I am not sure if I am fully back to where I was.
posted by Stonkle at 8:53 AM on May 28, 2016 [1 favorite]


ADHD and I take both Vyvanse 70mg and Wellbutrin 300mg.

I have this brain fog, and it's never really gone away 100% - it's just less jarring. I didn't realize how significant it was, however, until I went off of Wellbutrin for several months.

As soon as I started taking it again, I'd find myself struggling to find the "right word" and stopping mid-sentence, frustrated that I couldn't remember the word or turn of phrase I was desperately searching for. This was never a problem when I was not on Wellbutrin.

The other issue I sometimes have is with, I suppose, verbal motor skills; or getting the signal from my brain to my mouth. I'll be speaking and then, even though I hear the word in my mind, my lips or tongue will twist up and I'll say the word funny. Almost like slurring; it can be embarrassing, especially if it happens several times in a single conversation.

Prior to going off Wellbutrin that one time, I'd been taking it for about seven years. So it was really shocking to discover that my difficulty with forming words, or finding words, was not me being some kind of doofy eccentric, but because of this medication that otherwise is the only medication that help my depression. (SSRIs don't work for me, at all.)

The only things that help are 1) daily cardio exercise, 2) excellent sleep hygiene and getting sufficient sleep every night without fail, 3) eating a ton of fresh veggies.

Also, keeping my brain active not just with exercise, but with reading. The more sophisticated and challenging the writing, the better - it has to keep my brain on its toes.
posted by nightrecordings at 8:58 AM on May 28, 2016 [5 favorites]


I was on an even higher dose initially (450mg), and I found the fog cleared after about two-ish months. When I eventually tapered off the Wellbutrin I noticed no real difference.
posted by feckless fecal fear mongering at 9:50 AM on May 28, 2016


Mine never went away. It's worse when I'm really tired or stressed (which maybe I would have had that issue at those times even without the drug).
posted by misanthropicsarah at 10:46 AM on May 28, 2016 [1 favorite]


Thanks for the question! I take 300 also and thought the occasional dimwitedness was age and inevitable. In my experience--2 years--it does not improve.
posted by Skipjack at 11:52 AM on May 28, 2016


Probably not very helpful, but I have brain fog with or without the Wellbutrin. 200 mg SR once a day, as I seem to be a very slow metabolizer. But for me brain fog with less depression is better than with lots of depression. None of the SSRI meds work for me, and tricyclics are worse. Also 30 to 60 mg of Adderall XR.

Are you taking any antihistamines? I have found that they are the worst culprits for brain fog and aphasia-like effects. Even the ones that supposedly don't cross the blood-brain barrier. Could make it difficult to tell what is causing problems.
posted by monopas at 1:30 PM on May 28, 2016


Wellbutrin and ADD drugs can disrupt sleep and your symptoms sound a lot like sleep deprivation. How well are you sleeping?
posted by Jacqueline at 8:23 PM on May 28, 2016


Have you tried exercise? Research consistently shows that moderate+ intensity exercise matches or exceeds the positive effect of antidepressants. And it has no negative side effects. And it can be free.

I'm also speaking as a person who has been on Wellbutrin (though I didn't experience brain fog) and finds HIIT to surpass Wellbutrin by leaps and bounds (har?). Intense exercise fixes my brain chemistry.

Here's one of many, many articles you'll find if you do some Googling: http://www.theatlantic.com/health/archive/2014/03/for-depression-prescribing-exercise-before-medication/284587/
posted by mysterious_stranger at 10:22 AM on May 29, 2016


« Older What's an Oxford tutorial (or Cambridge...   |   US tax Roth IRA ladder... Newer »
This thread is closed to new comments.